Iowa, 2018

Tornadoes and Hail in Iowa, July 19, 2018

July 19, 2018 · NWS DMX · 39 events in 12 counties and zones

A setup for some rotating storms was in place over much of central and southern Iowa. A low pressure system situated northwest of the state slid to the northeast throughout the day, eventually moving into western and central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
36
Property damage
$320 million
Crop damage
$24,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A setup for some rotating storms was in place over much of central and southern Iowa. A low pressure system situated northwest of the state slid to the northeast throughout the day, eventually moving into western and central Minnesota. Given its fairly mature frontal situation, an occluded front dropped into northwest Iowa with the warm front extending E/SE from central Iowa and the cold front dropping back to the SW. At the surface within the warm sector observations were favorable with temperatures into the mid 80s and dew points in the low to mid 70s. Looking in more detail, lifted condensation levels were quite low with values under 750 meters, MUCAPE values were modest in the 1000-3000 J/kg range, effective bulk shear was in excess of 40 kts, and effective storm relative helicity was around 200 m2/s2 to name a few. Resulting composite indices correctly highlighted an increased chance for supercells and tornadic potential as seen with supercell composite values in excess of 12 and significant tornado parameter values in the 3 to 5 range in the afternoon. All of which taking into account the general setup, understandably unable to account for storms potentially tapping into additional shear and helicity generated from rooting themselves along outflow boundaries.

The result was a sizable tornado outbreak across Iowa, including more than a dozen confirmed tornadoes. The tornadoes of most note occurred in the NE Des Moines Metro (specifically Bondurant), Pella, and Marshalltown. The Bondurant area actually experienced two tornadoes, which were concurrently on the ground, but fortunately only one actually caused damage (EF2) within town. The Pella tornado tacked on the north side of town, directly hitting the Vermeer plant, causing EF3 damage. The Marshalltown tornado entered the town from the NW and tracked into the downtown area before exiting and weakening east of town. Widespread damage was experienced in Marshalltown including to the Lennox plant and the County Courthouse. All in all, while numerous injuries were experienced and millions of dollars of damage, no direct fatalities were reported from the tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 5:37 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 5:37 AM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 AM CDT Thu Jul 19 2018

...Updated Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 359 AM CDT Thu Jul 19 2018

Convection continues to increase and spread over eastern to
northeast portions of the forecast area early this morning. This
is along and ahead of a stationary boundary with moderate to
strong 850mb and 925mb moisture transport into this location.
Precipitable water values over 2 inches in the east-central
sections of the CWA with warm layer cloud depths approaching 4000
meters. The NAMNest, ARW, and NMM are depicting the current radar
trends the best and thinking have the best handle through at least
12-15z this morning. Even the 19.00z NAM12 is suggesting very
heavy rain in the aforementioned location. Thus, leaned toward a
blend of the NAM12 and the other models above for pop/qpf trends
this morning.

Rainfall rates are fairly stout with dual-pol depicting 2 inch/hour
rates with some brief 3-4 inch/hour rates over portions of Poweshiek,
Mahaska, and Tama Counties. There are already a couple locations
near What Cheer over 2 inches as of 0830z this morning and thus
confident to increase QPF significantly in the eastern part of the
CWA. Appears the shortwave producing the severe convection in
southeast Nebraska will help nudge this convection in the
eastern CWA slightly north-northeast by around 12-14z this
morning, or sooner. Still, the flash flood threat remains possible
until then, especially across the aforementioned counties.

For the rest of the day into tonight, expecting the front to surge
north-northeast through the day and become more oriented northwest
to southeast from say around Pocahontas to Tama Counties.  The main
synoptic surface low looks to track across southern
Minnesota/northern Iowa and becomes nearly vertically stacked by
around 00z Friday. The best forcing for ascent is along and north
of the front from around Highway 20 to the MN border this
afternoon into tonight. The hires models provide a short break and
redevelop convection by as early as 21z this afternoon. Depending
on how quickly this ongoing convection this morning moves east-
northeast will determine how the atmosphere recovers later this
afternoon. Shear becomes more unidirectional late this afternoon,
but b/t 18- 21z, there is a brief for potentially rotating
updrafts with convective initiation. Storms do look to evolve more
into a MCS feature by 00z Friday at the latest, but certainly
some hail possible with the onset and then leaning more toward the
damaging wind threat later in the period this evening.

.LONG TERM.../Friday through Wednesday/
Issued at 359 AM CDT Thu Jul 19 2018

.../Friday through Sunday Night/...

Confidence: Medium to High

Main concerns well advertised the past few days. Strengthening upper
level low will be over eastern Iowa/SW Wisconsin by 12z Friday.
Models differ slightly in the handling of the track but overall have
similar impacts with lingering showers/iso thunder over the east and
northeast along with cloud cover most prevalent over the northeast
two thirds of the forecast area. This will cap temperatures over
that portion of the area in the mid to upper 70s while the central
and south continues in the lower to mid 80s for the afternoon hours
with more but filtered sunshine likely in those areas. By Friday
night the system will depart with a stretch of dry weather expected
Saturday into Sunday night. Behind the system winds will pick up
with northwest winds of 15 to near 20 mph at times and gusts
reaching 25 mph through the afternoon hours. High pressure and
slightly stronger northerly flow will bring pleasant conditions to
the region for most of the area by Saturday into Sunday. There
remains some minor differences between the GFS and Euro. A weak
shortwave rotating on the back side of the closed upper level low
may bring a few clouds and isolated showers to the eastern portion
of the forecast on Saturday, mainly east of Highway 63. Currently
confidence is too low to include any mention. Later in the day on
Sunday easterly winds aloft will return to the western areas along
with slightly cooler temperatures at H850 and building heights at
H500. This will allow for very pleasant conditions over Central
Iowa.

.../Monday through Wednesday/...

Confidence: Medium

Both the GFS and Euro begin the period with the introduction of
another wave over the Northern Plains. As the system nears Iowa...
both models weaken the forcing with the ridge over the region. This
should keep precipitation chances to a minimum across the area and
there still remains some doubt that any showers/iso thunder will
reach even western/northern Iowa by later Monday into Monday
evening. None the less some minor recovery in temperatures aloft
should allow temperatures to recover a few degrees into the
afternoon hours. High pressure will filter through the region
Tuesday with a midweek cool front pushing south from Minnesota along
with a weak wave approaching from the west. This will increase
chances for showers/scattered thunderstorms Wednesday afternoon and
evening. Temperatures during the period will remain near to slightly
below normal with highs in the lower to mid 80s and lows in the
upper 50s to lower 60s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 633 AM CDT Thu Jul 19 2018

Ongoing IFR/MVFR ceilings across central Iowa other than OTM.
Expecting the IFR ceilings at ALO/MCW to improve later this
morning to MVFR but there's a high confidence these two sites will
remain at least MVFR for much of the forecast with the low
tracking over northern Iowa tonight. Lower confidence with an
extended MVFR period for DSM and OTM as the hires models keep the
lower ceilings further north. Plus, after the WAA wing this
morning moves northeast, ceilings should improve to VFR past
14-15z today at DSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Podrazik
LONG TERM...REV
AVIATION...Podrazik
Hazardous weather outlook, Jul 19, 3:40 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 19 2018

IAZ004-015-023-200945-
Emmet-Palo Alto-Pocahontas-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Mainly non severe thunderstorms are expected today. Locally heavy
rainfall is the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ024-200945-
Humboldt-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075-
083>086-094>097-200945-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur over northeast
sections of the outlook area Friday and across the north Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-
Adams-Union-Taylor-Ringgold-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal threat for severe thunderstorms today. Large
hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

REV

The radar

The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

21 tornado, 15 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Palo Alto

When
July 19, 10:45 AM CST
Where
Palo Alto County, 3.27 mi NE of Curlew
Reported by
Trained Spotter
Coordinates
43.010, -94.680

NWS Chicago relayed a funnel cloud report from one of the trained spotters.

Funnel Cloud, Pocahontas

When
July 19, 11:08 AM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Reported by
Social Media
Coordinates
42.810, -94.530

Public reported a funnel cloud.

Tornado, Wright

When
July 19, 1:30 PM CST to 1:37 PM CST
Where
Wright County, 5.52 mi ESE of Eagle Grove to 3.85 mi S of Clarion Arpt
Rating
EF0
Path length
3.5 mi
Path width
80 yd
Crop damage
$500
Reported by
Emergency Manager
Coordinates
42.646, -93.796

Tornado formed in rural Wright County east of Eagle Grove and moved northeast through open crop land.

Tornado, Wright

When
July 19, 1:35 PM CST to 1:47 PM CST
Where
Wright County, 3.67 mi E of Woolstock to 7.54 mi SW of Galt
Rating
EF0
Path length
4.43 mi
Path width
80 yd
Crop damage
$700
Reported by
Emergency Manager
Coordinates
42.579, -93.779

Tornado develop in rural southern Wright County east of Woolstock and traveled east northeast for the duration of the event. The tornado remained in rural agricultural fields producing only crop damage.

Tornado, Wright

When
July 19, 1:42 PM CST to 1:45 PM CST
Where
Wright County, 7.02 mi E of Woolstock to 7.67 mi SW of Galt
Rating
EF0
Path length
1.28 mi
Path width
60 yd
Crop damage
$100
Reported by
Other Federal Agency
Coordinates
42.581, -93.713

Weak tornado developed in south central Wright county and moved northeast in rural agricultural areas. Tornado was found using high resolution satellite data.

Tornado, Polk

When
July 19, 1:48 PM CST to 1:49 PM CST
Where
Polk County, 2.32 mi WNW of Enterprise to 1.96 mi NW of Enterprise
Rating
EF0
Path length
0.88 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.739, -93.573

A weak tornado developed just east of Interstate 35 in far eastern Ankeny and moved northeast. Damage was observed to several trees along with other minor damage to fencing and playground equipment as it passed through a small subdivision. The tornado then moved into agricultural land before dissipating.

Tornado, Polk

When
July 19, 1:50 PM CST to 2:02 PM CST
Where
Polk County, 1.84 mi ESE of Enterprise to 3.97 mi NNE of Bondurant
Rating
EF2
Path length
3.68 mi
Path width
130 yd
Property damage
$35,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
41.725, -93.495

This tornado developed northwest of Bondurant concurrent with another tornado which developed due west of Bondurant. This tornado remained in rural areas north of Bondurant traveling to the northeast. Drone footage indicated impressive crop damage through corn and bean fields. The tornado encountered a farmstead not long before dissipating producing EF2 damage to trees.

Tornado, Polk

When
July 19, 1:51 PM CST to 2:00 PM CST
Where
Polk County, 1.74 mi W of Bondurant to 1.27 mi ENE of Bondurant
Rating
EF2
Path length
2.95 mi
Path width
100 yd
Property damage
$250,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.701, -93.504

The tornado developed about a mile and a half west of Bondurant. The tornado initially traveled through agricultural fields. The tornado entered western Bondurant and produced EF2 damage to a house on the western side of town. The tornado weakened as it moved east through town with only EF0 damage on the east side of the community. The tornado entered an agricultural field on the east side of town before dissipating.

Tornado, Story

When
July 19, 1:52 PM CST to 1:57 PM CST
Where
Story County, 3.07 mi W of Story City to 1.34 mi WNW of Story City
Rating
EF0
Path length
2.07 mi
Path width
40 yd
Crop damage
$500
Reported by
Social Media
Coordinates
42.173, -93.659

A weak tornado west of Story City reported via social media. The tornado remained in open agricultural land with only crop damage.

Tornado, Hamilton

When
July 19, 1:56 PM CST to 2:05 PM CST
Where
Hamilton County, 16.56 mi E of Duncombe to 18.77 mi E of Duncombe
Rating
EF0
Path length
2.67 mi
Path width
60 yd
Crop damage
$1,000
Reported by
Storm Chaser
Coordinates
42.489, -93.656

This tornado developed northwest of Blairsburg and moved northeast through agricultural land. The tornado dissipated just prior to crossing County Highway D20. Only damage was to crops.

Funnel Cloud, Story

When
July 19, 2:08 PM CST
Where
Story County, 2.47 mi SW of Story City
Reported by
Emergency Manager
Coordinates
42.160, -93.640

Emergency manager reported a funnel cloud northeast of Highway 17 and E18. Location is approximate.

Funnel Cloud, Story

When
July 19, 2:13 PM CST
Where
Story County, 2.17 mi ENE of Maxwell
Reported by
Public
Coordinates
41.890, -93.360

Public reported a funnel cloud.

Funnel Cloud, Polk

When
July 19, 2:15 PM CST
Where
Polk County, 3.68 mi E of Santiago
Reported by
Law Enforcement
Coordinates
41.660, -93.360

Law enforcement reported a funnel cloud just west of Mitchellville.

Tornado, Jasper

When
July 19, 2:18 PM CST to 2:24 PM CST
Where
Jasper County, 5.17 mi WSW of Colfax to 3.44 mi WNW of Prairie City
Rating
EF0
Path length
2.35 mi
Path width
60 yd
Crop damage
$1,000
Reported by
Storm Chaser
Coordinates
41.629, -93.334

Tornado remained in agricultural fields northwest of Prairie City for entire path length.

Funnel Cloud, Story

When
July 19, 2:21 PM CST
Where
Story County, 0.86 mi NE of Story City
Reported by
Law Enforcement
Coordinates
42.190, -93.590

Law enforcement reported a funnel cloud near I-35 and mile marker 101.

Tornado, Story

When
July 19, 2:22 PM CST to 2:30 PM CST
Where
Story County, 0.96 mi NE of Roland to 2.38 mi NW of Mc Callsburg
Rating
EF0
Path length
2.79 mi
Path width
60 yd
Reported by
Storm Chaser
Coordinates
42.179, -93.486

Weak tornado developed just northeast of Roland and moved east northeast in rural agricultural fields. Only damage was to crops. Tornado path was obtained via high resolution satellite imagery.

Funnel Cloud, Warren

When
July 19, 2:23 PM CST
Where
Warren County, 5.1 mi ESE of Hartford
Reported by
Law Enforcement
Coordinates
41.440, -93.330

Law enforcement reported a funnel cloud.

Tornado, Jasper

When
July 19, 2:28 PM CST to 2:34 PM CST
Where
Jasper County, 1.96 mi SSE of Prairie City to 4.39 mi SE of Prairie City
Rating
EF0
Path length
2.62 mi
Path width
80 yd
Crop damage
$800
Reported by
Storm Chaser
Coordinates
41.573, -93.219

Tornado developed southeast of Prairie City and tracked to the southeast. Remained in rural areas producing crop and tree damage before dissipating.

Funnel Cloud, Jasper

When
July 19, 2:31 PM CST
Where
Jasper County, 2.14 mi SSE of Colfax
Reported by
Public
Coordinates
41.640, -93.240

Public reported funnel cloud east of Highway 117 and S 60th St.

Tornado, Story

When
July 19, 2:35 PM CST to 2:40 PM CST
Where
Story County, 1.4 mi N of Collins to 3.59 mi NNE of Collins
Rating
EF0
Path length
2.48 mi
Path width
40 yd
Crop damage
$800
Reported by
Storm Chaser
Coordinates
41.920, -93.300

Weak tornado north of Collins tracked northeast in rural agricultural fields. Damage only to crops. Tornado path was obtained via high resolution satellite imagery.

Funnel Cloud, Jasper

When
July 19, 2:35 PM CST
Where
Jasper County, Monroe
Reported by
Law Enforcement
Coordinates
41.520, -93.100

Law enforcement reported a funnel cloud near Highway 163 and mile marker 25.

Funnel Cloud, Jasper

When
July 19, 2:39 PM CST
Where
Jasper County, 2.06 mi W of Clyde
Reported by
Law Enforcement
Coordinates
41.830, -93.310

Law enforcement reported a funnel cloud near the intersection of Highway 65 and Highway 210.

Tornado, Jasper

When
July 19, 2:45 PM CST to 2:48 PM CST
Where
Jasper County, 1.94 mi ENE of Monroe to 2.91 mi ESE of Monroe
Rating
EF0
Path length
1.69 mi
Path width
500 yd
Continued into
Marion, Ia (DMX)
Property damage
$8,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.529, -93.064

Tornado developed east of Monroe and tracked southeast for entire path. Damage was mainly to trees and crops although a machine shed lost a small part of its roof near the start of the tornado. There was impressive flattening of crops near the county line where path widened to 500 yards. Tornado crossed from Jasper into Marion county.

Tornado, Marion

When
July 19, 2:48 PM CST to 2:52 PM CST
Where
Marion County, 2.78 mi NNW of Otley to 1.68 mi NE of Otley
Rating
EF1
Path length
2.27 mi
Path width
500 yd
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.508, -93.046

Path continued into Marion county from Jasper county. In Marion county, the tornado remained in rural cropland damaging crops and trees.

Tornado, Marion

When
July 19, 2:56 PM CST to 2:58 PM CST
Where
Marion County, 2.61 mi E of Otley to 3.39 mi E of Otley
Rating
EF0
Path length
0.99 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
41.475, -92.980

Brief tornado east of Otley with little if any damage. Reported by a storm chaser with path found using high resolution satellite imagery.

Tornado, Marion

When
July 19, 3:01 PM CST to 3:13 PM CST
Where
Marion County, 2.8 mi N of Pella to 3.22 mi ESE of Pella
Rating
EF3
Path length
5.11 mi
Path width
800 yd
Continued into
Mahaska, Ia (DMX)
Injuries
13 direct, 0 indirect
Property damage
$120 million
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.460, -92.937

Tornado developed about 3 miles north of Pella and moved southeast for its entire length. The tornado initially remained in rural areas just north and northeast of the town producing crop, tree and minor structural damage to houses. The tornado began to intensify just northeast of town and shifted a house off of its foundation. The tornado then encountered the Vermeer facility on the east side of town producing EF3 damage to one of the large buildings along with tossing numerous cars about the facility. 13 injuries occurred at the Vermeer facility with 6 requiring transport to the hospital. The tornado then turned slightly eastward before passing into Mahaska county.

Funnel Cloud, Marion

When
July 19, 3:03 PM CST
Where
Marion County, 1.38 mi N of Otley
Reported by
Law Enforcement
Coordinates
41.490, -93.030

Law enforcement reported a funnel cloud near Otley.

Funnel Cloud, Marion

When
July 19, 3:09 PM CST
Where
Marion County, 2.81 mi N of Pella
Reported by
Social Media
Coordinates
41.460, -92.940

Public reported a cone shaped funnel cloud.

Tornado, Marshall

When
July 19, 3:11 PM CST to 3:13 PM CST
Where
Marshall County, 1.08 mi S of Bromley to 1.52 mi SSE of Bromley
Rating
EF0
Path length
0.85 mi
Path width
40 yd
Crop damage
$100
Reported by
Other Federal Agency
Coordinates
42.105, -93.133

This was a brief tornado east of Clemons remaining in rural agricultural fields. Damage was limited to corn and soybeans. Path found using high resolution satellite imagery.

Tornado, Mahaska

When
July 19, 3:13 PM CST to 3:24 PM CST
Where
Mahaska County, 5.79 mi SW of Peoria to 2.66 mi NNW of Leighton
Rating
EF2
Path length
4.06 mi
Path width
500 yd
Property damage
$80,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.405, -92.871

This tornado continued into Mahaska county from Marion county. The tornado path was initially east in Mahaska county but a satellite tornado moved south on the backside of the parent rotation and the interaction turned the main circulation back to the southeast remaining in that heading for the remainder of the path. The tornado did encounter one farmstead producing EF2 damage to the structures onsite before remaining in agricultural fields for the rest of its path.

Hail, Marion

When
July 19, 3:14 PM CST
Where
Marion County, 4.18 mi N of Pella
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.480, -92.920

Law enforcement reported ping pong ball sized hail along the Jasper and Marion county lines.

Tornado, Mahaska

When
July 19, 3:15 PM CST to 3:18 PM CST
Where
Mahaska County, 4.61 mi SW of Peoria to 5.57 mi SSW of Peoria
Rating
EF0
Path length
1.16 mi
Path width
60 yd
Crop damage
$500
Reported by
Storm Chaser
Coordinates
41.419, -92.857

This was a satellite tornado which formed on the backside of the parent Pella tornado after it passed into Mahaska county. This tornado was captured on video as it developed and the track is very apparent in high resolutions satellite imagery. It did pass over a farmstead but damage to the structure was unknown. Otherwise, it remained in open agricultural fields.

Funnel Cloud, Marshall

When
July 19, 3:15 PM CST
Where
Marshall County, 1.69 mi ESE of Albion
Reported by
Public
Coordinates
42.110, -92.970

Public reported a funnel cloud.

Funnel Cloud, Marshall

When
July 19, 3:17 PM CST
Where
Marshall County, 0.51 mi W of Bromley
Reported by
Public
Coordinates
42.120, -93.140

Public reported a funnel cloud.

Funnel Cloud, Marshall

When
July 19, 3:17 PM CST
Where
Marshall County, 0.51 mi W of Clemons
Reported by
Law Enforcement
Coordinates
42.120, -93.160

Law enforcement reported a funnel cloud.

Tornado, Marshall

When
July 19, 3:24 PM CST to 3:47 PM CST
Where
Marshall County, 1.43 mi W of Marietta to 2.5 mi E of Marshalltown
Rating
EF3
Path length
8.41 mi
Path width
1,200 yd
Injuries
22 direct, 1 indirect
Property damage
$200 million
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
42.083, -93.028

This tornado developed northwest of Marshalltown west of the little hamlet of Marietta. The tornado traveled southeast on the western side of the Iowa River producing extensive crop and tree damage. The tornado strengthened quickly and took on a wedge appearance as it entered northwest Marshalltown. The tornado tracked more easterly as it entered town producing widespread EF1 and EF2 damage. The tornado went directly through the business district of Marshalltown with EF2 and EF3 damage to many structures including the county courthouse which lost the spire off the clock tower. The tornado continued east through housing areas before encountering the Lennox plant on the east side of town, producing EF3 damage once again. The tornado began to weaken rapidly after this point and dissipated near power plant located on the east side of town. The tornado produced a total of 22 direct injuries. An additional indirect injury resulted during the clean-up of storm debris when a tree fell on a man.

Tornado, Mahaska

When
July 19, 3:50 PM CST to 3:53 PM CST
Where
Mahaska County, 3.05 mi SSE of Oskaloosa Roth Arpt to 3.53 mi ESE of Givin
Rating
EF0
Path length
1.24 mi
Path width
60 yd
Crop damage
$500
Reported by
Other Federal Agency
Coordinates
41.228, -92.610

Tornado developed south of Oskaloosa in rural cropland and did primarily crop damage on its southward path. Path found using high resolution satellite imagery.

Thunderstorm Wind, Wapello

When
July 19, 4:12 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

The Ottumwa Municipal Airport ASOS recorded a 71 mph wind gust.

Hail, Wapello

When
July 19, 4:42 PM CST
Where
Wapello County, 2.81 mi N of Rutledge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.020, -92.460

Broadcast media reported quarter sized hail that fell between 5:42 and 5:45 pm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773755, 773756, 766056, 766057, 766058, 766059, 766060, 766061, 766062, 766063, 773757, 773758, 773759, 766064, 773760, 766065, 773761, 766066, 773762, 766067, 773763, 773764, 766068, 766069, 766070, 766071, 773765, 773766, 766073, 766072, 773767, 766074, 773768, 773769, 773770, 766075, 766076, 773771, 773772.